Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 38, NWS Milwaukee, WI

April 5, 2018

NWS Milwaukee, WI issued this small craft advisory at Apr 5, 2018, 3:36 PM CDT. It took effect at Apr 6, 2018, 7:00 AM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2018, 3:36 PM CDT (20:36 UTC)
In effect from
Apr 6, 2018, 7:00 AM CDT
Expired
Apr 6, 2018, 9:26 PM CDT
In force
14 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

518 
WHUS73 KMKX 052036
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
336 PM CDT Thu Apr 5 2018

...Gusty Northwest Winds Friday...

.A cold front will swing through the area on Friday morning,
bringing gusty northwest winds with it. These offshore winds may
gust up to 35 knots at times, but waves will be relatively calm 
due to the offshore fetch.

LMZ643>646-060445-
/O.NEW.KMKX.SC.Y.0038.180406T1200Z-180407T0600Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
336 PM CDT Thu Apr 5 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 1 AM CDT
SATURDAY...

The National Weather Service in Milwaukee/Sullivan has issued a
Small Craft Advisory...which is in effect from 7 AM Friday to
1 AM CDT Saturday. 

* WINDS: 15 to 20 knots with gusts to around 25 knots, increasing
  to 20 to 25 knots with gusts to nearly 35 knots on Friday.

* WAVES: 1 to 2 feet building to 2 to 4 feet on Friday morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

BSH
www.weather.gov/mkx
4 follow-up statements
515 
WHUS73 KMKX 060214
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
914 PM CDT Thu Apr 5 2018

...Gusty Northwest Winds Expected on Friday...

.A cold front will move across the near shore waters of Lake
Michigan late tonight and early Friday. Gusty northwest winds are
expected in its weak. These offshore winds could gust as high as
33 knots at times. Highest waves of 3 to 4 feet will be toward 
the open waters on Friday. 

LMZ643>646-061015-
/O.CON.KMKX.SC.Y.0038.180406T1200Z-180407T0600Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
914 PM CDT Thu Apr 5 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM FRIDAY TO
1 AM CDT SATURDAY...

* WINDS: Southwest winds 10 to 20 knots tonight becoming northwest
  and increasing to 15 to 25 knots with gusts as high as 33 knots
  Friday morning.  

* WAVES: 1 to 2 feet tonight building to 2 to 4 feet Friday 
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
www.weather.gov/mkx

MBK
789 
WHUS73 KMKX 060737
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
237 AM CDT Fri Apr 6 2018

...Brisk Northwest Winds Expected Today...

.A cold front will exit the near shore waters of Lake Michigan 
early this morning. Brisk northwest winds are expected in its 
weak. 

LMZ643>646-061545-
/O.EXT.KMKX.SC.Y.0038.180406T1200Z-180407T0900Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
237 AM CDT Fri Apr 6 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 AM THIS MORNING TO
4 AM CDT SATURDAY...

The Small Craft Advisory is now in effect from 7 AM this morning
to 4 AM CDT Saturday. 

* WINDS: West winds 10 to 20 knots early this morning, becoming
  northwest and increasing to 20 to 25 knots with gusts to 30 
  knots. A few Gale gusts possible. 

* WAVES: Building to 3 to 4 feet.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
Hentz

www.weather.gov/mkx
445 
WHUS73 KMKX 061424
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
924 AM CDT Fri Apr 6 2018

...Brisk Northwest Winds Today...

LMZ643>646-070600-
/O.CON.KMKX.SC.Y.0038.000000T0000Z-180407T0900Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
924 AM CDT Fri Apr 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
SATURDAY...

* WINDS: Northwest 20 to 25 knots with gusts to 30 knots. A few 
  gale gusts possible. 

* WAVES: Building to 3 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/mkx
036 
WHUS73 KMKX 070226
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
926 PM CDT Fri Apr 6 2018

...GUSTY WINDS DIMINISHING...


LMZ643>646-070330-
/O.CAN.KMKX.SC.Y.0038.000000T0000Z-180407T0900Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
926 PM CDT Fri Apr 6 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Milwaukee/Sullivan has cancelled
the Small Craft Advisory. 

The gusty northwest winds are diminishing. Modest northwest winds
will prevail the remainder of tonight and Saturday. 

$$


www.weather.gov/mkx

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Apr 5, 3:26 PM CDT, 10 minutes earlier.

Area forecast discussion, Apr 5, 3:26 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
326 PM CDT Thu Apr 5 2018

.SHORT TERM...
Tonight and Friday...Forecast Confidence is medium...

A narrow band of rain and snow showers has moved into
southwestern Wisconsin. These showers will continue to push east
this afternoon, but unfortunately, the high-res guidance is not
handling this band very well. Therefore the forecast is
essentially an interpolation of current trends as the band moves
through.

High res guidance also brings some additional scattered precip
developing behind the current band this evening, but given the
performance of the high res guidance to this point, I have my doubts
as to whether or not this additional precip will materialize.

A second round of precipitation is possible as a cold front sweeps
in from the NW. We'll certainly see winds pick up and shift to
the NW. Much of the area will also see clouds, though it's
possible the SW CWA scatters out. Precip is more of an iffy
proposition given that model guidance is yet again somewhat
scattershot. While we'll certainly get the necessary lift with
the fropa, I have my doubts that much moisture will be in place,
so will be sticking with pretty limited POPs, and keeping them
largely in the NE CWA.

.LONG TERM...
Saturday...Forecast Confidence is high...

An upper level trough will set up over the eastern half of the
country with Wisconsin under northwest flow. This will keep the
air chilly. Surface high pressure slides across southwest
Wisconsin Saturday night. This will bring lighter winds and mostly
clear skies. Soundings are showing steep low level lapse rates
and a hint of some saturation around 850mb but the column is
otherwise very dry.

Sunday and Monday...Forecast Confidence is high...

Models have been in very good agreement with the next system in
terms of storm track and temperatures. A mid level trough will move
across the northern plains into the Great Lakes region. Precip
chances start Sunday afternoon as a shortwave approaches and there
is forcing from a pair of upper jets. Depending on how early precip
starts, precip type may be rain in the afternoon. A few inches of
snow is likely from the evening into Monday morning. The upper
level trough moves through Monday morning as surface low pressure
moves just southwest of WI. Temperatures will likely rise above
freezing during the day Monday bringing a change to rain for any
lingering precip.

Tuesday through Thursday...Forecast Confidence is medium...

Surface high pressure will move south of the state on Tuesday with
dry weather dominating. Behind it southwest flow will bring milder
temperatures. There is a chance for rain later Wednesday into
Thursday.

&&

.AVIATION(21Z TAFS)...

High res guidance is really struggling with the band of showers
slowly moving across the southern Wisconsin. Simple extrapolation
brings the showers into MSN around 22z, so given the proximity of
the showers, I went ahead included -RASN for a few hours. Given
the lack of a signal in the model guidance, I don't have high
confidence that the band will make it to UES or MKE, but chances
are higher along the state line. That all said, the dry air at the
surface is keeping impacts on the ground pretty minimal. Cigs and
visbys may briefly fall to MVFR, and there shouldn't be any
accumulations.

As this band of snow departs to the SE this evening, a cold front
will spill in from the NW. This will at the very least bring a
wind shift and gusty winds, will likely bring IFR clouds to much
of the area, and could potentially bring additional snow showers,
especially to the areas north of the TAF sites. Model guidance is
a bit inconsistent on the spatial extent of the IFR clouds, and
it's possible that areas to the SW, including MSN, scatter out
overnight and remain scattered into the morning.

&&

.MARINE...

Winds will turn NW behind a cold front on Friday morning. Winds will
be come gusty, reaching to nearly 30 knots at times. The offshore
winds will keep waves low, but due to the winds, I have hoisted a
Small Craft Advisory for 12z Friday thru 6z Saturday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Friday and Aviation/Marine...BSH
Friday Night through Thursday...Marquardt
Hazardous weather outlook, Apr 5, 3:31 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
331 PM CDT Thu Apr 5 2018

WIZ046-047-051-052-056>060-062>072-062045-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
331 PM CDT Thu Apr 5 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Less than one inch of snow is expected tonight, mainly toward
central Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Accumulating snow is possible Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-062045-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
331 PM CDT Thu Apr 5 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A Small Craft Advisory is in effect Friday into Friday night, due
to brisk northwest winds.

www.weather.gov/mkx

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.